It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Message Board
THIS MESSAGE BOARD IS NO LONGER ACTIVE. TO SEE OUR ACTIVE MESSAGE BOARDS, PLEASE GO HERE





Message
Posted by Darci on December 29, 1999 at 00:56:42:

In Reply to: Re: Depakote and pregnancy posted by Richard on December 28, 1999 at 13:20:27:

: I have been suffering with seizures from a car accident on 1/8/98. I have been on Tegretol XR, Prozac, and Klonopin at night to help me sleep.
I, also have been trying to do some research as you have been regarding medications and pregnancy. My husband and I would like to start a family, but I am concerned about my available options. I was told that it was neccessary to continue with the seizure medicine, as it would be more harmful to me and the fetus if I was off it! I was told that Depakote could cause not only short limbs, but Spina Bifida and cleft pallate. My doctor is thinking of putting me on Lamictal. I have not heard much about this medicine and am running out of time myself. But I do agree that you should get another opinion regarding your pregnancy. You need the seizure medicine! Please e-mail me and let me know how it comes out. I would appreciate it. And Good Luck!!: : I have been diagnosed with epilepsy about 9 years ago. I've tried several medications, but none seemed to work. Currently I am on Depakote which has proven to work, but has serious side effects on unborn fetuses. I recently found out that I am pregnant, and my obstertrician advised me to stay off the drug as well as my primary care doctor. My neurologist says that it only effects 1% of fetuses and I can return to the medication after I'm three months (after the nervous system has developed.) I am afraid to return to the drug because I know of a person with similar problems the fetus had no limbs. I also know that this is my neurologist and she probably knows more, but my other two doctors are against it because taking ANY drugs is harmful to the baby. I really need a second opinion. I was taking 750mg twice a day, but I refuse to take it now until I know the facts.

: I understand your concern about possible health problems with your baby. I don't know how frequent or severe your seizures are but am surprised anyone would recommend going cold turkey like that. Not only are you at risk of having seizures but there is the possibility you could physically hurt yourself and the baby during a seizure. Another problem is the "kindling effect" with seizure disorders. The more seizures a person has the more likely the brain will seize again in the future. Anticonvulsants help protect you that way too. I'd recommend getting another opinion from a neurologist who specializes in epilepsy and has a good working knowledge of this. Good luck!


Follow Ups

All times are GMT -7. The time now is 07:48 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!